Kansas, 2022

High Wind in Kansas, April 22 to 23, 2022

April 22 to 23, 2022 · NWS ICT · 5 events in 5 counties and zones

An approaching low pressure system brought an uptick in the winds in north central Kansas. Winds picked up their speeds during the afternoon of April 22nd with sustained values around 40 mph which periodically occurred until the early morning hours of the 23rd.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An approaching low pressure system brought an uptick in the winds in north central Kansas. Winds picked up their speeds during the afternoon of April 22nd with sustained values around 40 mph which periodically occurred until the early morning hours of the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 22, 12:09 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Apr 22, 12:09 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
109 PM CDT Fri Apr 22 2022

.SHORT TERM...(Today through Saturday night)
Issued at 307 AM CDT Fri Apr 22 2022

*A wind advisory is in effect for the entire area starting at 10:00
AM today with a high wind watch in effect for the counties
along I-135 and points westward starting a 10:00 PM tonight

*Showers and storms will be possible tonight and Saturday. Some
storms could be severe.

*Elevated fire concerns will be in place today and tomorrow. See
fire weather discussion for more details.

A strong upper level trough will eject into the Rocky Mountain
region today and progress northeastward into Northern Plains on
Saturday. This will bring unsettled weather to our region over the
next couple days with chances for strong gradient winds and showers
and storms.

Current thinking is storms will stay west of our CWA today with
chances increasing after midnight. Main concern today will be the
winds and elevated fire concerns. See Fire Weather section for more
detail. Strong gradient winds will lead to advisory criteria winds
during the day today. Going to issue a wind advisory for the current
high wind watch area until 03z Saturday due to lack of support for
high wind warning criteria on GFS and NAM soundings. By 03z much
stronger kinematics come into play with 60-70kt 850 winds present as
far east as the I-135 corridor. Along with good momentum transport,
there will be potential for high wind warning criteria winds
tonight. As such, the high wind watch will now start at 03z Saturday
and will be expanded one row of counties eastward and extended to
12z.

Saturday there will be a chance of storms early in the morning,
however, there's a chance that these storms weaken before they reach
this area. Another round of storms will be possible Saturday
afternoon and evening with the best chances along and east of the
Kansas Turnpike. There will be a chance for severe storms, however
instability looks modest and over a narrow area. This would keep any
storms that moved outside the area of higher instability from
increasing in intensity. Additionally, lapse look poor with 3-6km
lapse rates of 5.3C/km. If a storm can get going earlier in the day
ahead of the dryline supercells will be possible with all severe
hazards, however with the poor lapse rates storms will likely hold
off until the cold front overtakes the dryline and a linear storm
mode is favored. Main hazards would be 60 mph winds and hail up to
quarter sized.

.LONG TERM...(Sunday through Thursday)
Issued at 307 AM CDT Fri Apr 22 2022

A quieter pattern moves into place by Sunday. Cooler temps will move
in behind the cold front with highs below normal expected on Monday.
Temperatures look to quickly rebound by the middle of next week as
ridging moves into the Plains out ahead of the next weather
system.

Williams

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1247 PM CDT Fri Apr 22 2022

Concerns:
1) Windy including LLWS tonight
2) MVFR into mid afternoon and late tonight into Sat morning
3) Scattered thunderstorms around 6Z for RSL & GBD

Gusty southerly winds are going to be a big factor in the forecast
with sustained speeds of 25 to 35kts and gusts of 40 to 55kts. The
peak will be in the overnight hours with the increasing low level
jet. A concern for low level wind shear exists with speeds
approaching 60 to 65kts which should diminish by around daybreak.
Winds will stay gusty through Saturday though. MVFR ceilings
persist for about half of the sites and should for the next few
hours before breaks are expected. Another batch of moisture will
bring in a second round of near MVFR ceilings especially for the
southern sites (HUT, ICT and CNU) Saturday morning.

Scattered thunderstorms are anticipated to develop in western
Kansas then track to the east. As mentioned in the previous
discussion, there is uncertainty in the coverage once it reaches
north central Kansas. At this point, the thought was to at least
use vicinity wording to account for the potential after 6Z for RSL
and GBD. Some uncertainty remains, and the next forecasts should
be able to fine tune any expectations once development occurs.
Convective development is anticipated again Saturday afternoon and
evening with CNU having the highest likelihood for storms.

&&

.FIRE WEATHER...
Issued at 307 AM CDT Fri Apr 22 2022

Very high fire danger will be possible today due to strong gusty
winds. The limiting factor will be high relative humidity values of
40% or higher that should keep fire concerns under control. Saturday
will flip the script with low relative humidity but lower winds will
keep us at very high fire conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    84  65  78  49 /   0  20  30  20
Hutchinson      86  65  80  45 /   0  20  20  10
Newton          82  64  77  47 /   0  20  30  20
ElDorado        81  65  74  49 /   0  20  40  40
Winfield-KWLD   83  66  76  50 /   0  20  40  40
Russell         89  62  79  43 /  10  40  10   0
Great Bend      88  62  78  43 /  10  40  10   0
Salina          87  66  80  45 /   0  30  20  10
McPherson       86  65  78  45 /   0  20  20  10
Coffeyville     82  66  76  55 /   0  10  30  90
Chanute         82  65  75  52 /   0  10  30  80
Iola            81  65  75  52 /   0  10  30  80
Parsons-KPPF    82  66  75  54 /   0  10  30  80

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT this evening for KSZ071-072-095-096-
099-100.

Wind Advisory until 10 PM CDT this evening for KSZ032-033-
047>051-067-068-082-083-091-092.

High Wind Watch from 10 PM CDT this evening through Saturday
morning for KSZ032-033-047>051-067-068-082-083-091-092.

Wind Advisory until 1 AM CDT Saturday for KSZ052-053-069-070-093-
094-098.

&&

SHORT TERM...CRW
LONG TERM...CRW
AVIATION...VJP
FIRE WEATHER...CRW
Hazardous weather outlook, Apr 22, 9:25 AM CST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1025 AM CDT Fri Apr 22 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-231530-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1025 AM CDT Fri Apr 22 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Strong and gusty south winds and very high grassland fire danger is
likely today across the region. Gusts up to 55 mph are likely,
strongest west of Interstate 135. Gusty winds could lead to patchy
blowing dust this afternoon in portions of central Kansas.

Strong gusty south winds will continue tonight with gusts up to 65
mph possible specifically along and west of Interstate 135

A few thunderstorms may venture into central and south central
Kansas tonight, but better severe weather chances will likely remain
across western Kansas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Very high grassland fire danger will prevail Saturday across the
region but especially west of Interstate 135.

Strong gusty winds will likely continue on Saturday with gusts of
45 mph possible.

Scattered to numerous thunderstorm chances look to increase
Saturday afternoon and night for locations mainly east of a line
from Salina to Hutchinson to Anthony. Strong to severe
thunderstorms and locally heavy rainfall are possible. Stay tuned
for later forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Russell

When
April 22, 1:20 PM CST to April 23, 2:50 AM CST
Where
Russell forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Russell Municipal Airport reported sustained wind speeds of 40 mph beginning in the afternoon which periodically occurred until the early morning of the 23rd; sustained speeds did reach 45-47 mph based on the five minute observations. There was a peak gust to 62 mph.

High Wind, Barton

When
April 22, 1:30 PM CST to April 23, 3:39 AM CST
Where
Barton forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Sustained wind speeds climbed up to 40 mph during the afternoon which sporadically occurred into the early morning of the 23rd.

High Wind, Rice

When
April 22, 3:15 PM CST to April 23, 3:15 AM CST
Where
Rice forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Sustained winds peaked and stayed around 40 mph from the afternoon until the early morning of the 23rd.

High Wind, Lincoln

When
April 22, 5:29 PM CST to 5:40 PM CST
Where
Lincoln forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

A weather station measured a peak gust of 59 mph east of the town of Lincoln and west of Beverly.

High Wind, Ellsworth

When
April 22, 11:15 PM CST to April 23, 6:00 AM CST
Where
Ellsworth forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

A weather station in the northeast corner of the county reported gusts to 64 mph during the overnight into early morning of the 23rd.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024688, 1024694, 1024695, 1024984, 1024989.